Treatment of catatonia with Olanzapine and amantadine
ABSTRACT Catatonia is a disorder characterized by mutism, posturing, echophenomena, and negativism. The preferred treatment for non-malignant catatonia is benzodiazepines, which often produce a reduction in symptoms within 24 hours. Presented here is a case report of a 19-year-old woman appearing in a catatonic state that did not respond to lorazepam. On the basis of emerging evidence that atypical antipsychotics and weak N-Methyl-D-Aspartate (NMDA) receptor-antagonists may effectively treat catatonia, we treated our patient with olanzapine and amantadine, which resulted in a dramatic reduction in her catatonic symptoms.
SourceAvailable from: Davy Vancampfort[Show abstract] [Hide abstract]
ABSTRACT: Catatonia is a severe motor syndrome with an estimated prevalence among psychiatric inpatients of about 10%. At times, it is life-threatening especially in its malignant form when complicated by fever and autonomic disturbances. Catatonia can accompany many different psychiatric illnesses and somatic diseases. In order to recognize the catatonic syndrome, apart from thorough and repeated observation, a clinical examination is needed. A screening instrument, such as the Bush-Francis Catatonia Rating Scale, can guide the clinician through the neuropsychiatric examination. Although severe and life-threatening, catatonia has a good prognosis. Research on the treatment of catatonia is scarce, but there is overwhelming clinical evidence of the efficacy of benzodiazepines, such as lorazepam, and electroconvulsive therapy.Frontiers in Psychiatry 01/2014; 5(181). DOI:10.3389/fpsyt.2014.00181
[Show abstract] [Hide abstract]
ABSTRACT: We aimed to determine which antipsychotic is most effective for the treatment of acute schizophrenia with catatonic stupor. Data were obtained from the medical records of 450 patients with the diagnosis of schizophrenia, who had received acute psychiatric inpatient treatment between January 2008 and December 2010 at our hospital. Among them, 39 patients (8.7%) met the definition of catatonic stupor during hospitalization. The diagnoses of schizophrenia in all 39 patients were reconfirmed during the maintenance phase. We retrospectively reviewed the medical records of these 39 patients to investigate which antipsychotics were chosen for treatment during the period from admission to recovery from catatonia, at the time of discharge, and 12 and 30 months after discharge. As compared to other antipsychotics, it was found out that use of quetiapine had better outcomes and hence was used more often. A total of 61.5% of patients were on quetiapine at the time of recovery from catatonia and 51.3% of patients were on quetiapine at the time of discharge as compared to only 17.9% of patients on quetiapine on admission. However, at 12 and 30 months after discharge, the rates had decreased to 38.4% and 25.6%. Similarly, of 29 patients who were not administered electroconvulsive therapy, quetiapine was used at significantly higher rates at the time of recovery from catatonia (48.3%) than at the time of admission (17.2%). All 39 patients had received an antipsychotic as the first-line treatment and some antipsychotics might have contributed to the development of catatonia. This study suggests that quetiapine is a promising agent for the treatment of schizophrenia with catatonic stupor during the acute phase.Neuropsychiatric Disease and Treatment 01/2013; 9:1565-71. DOI:10.2147/NDT.S52311 · 2.15 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: Part two of the CME article Psychotropic agents and psychopharmacotherapy in emergency medicine aims to give an understanding of the pharmacotherapy of psychiatric disorders in emergency medicine. In contrast to somatic emergencies, many emergency physicians are not familiar with the treatment of psychiatric emergencies, although there are guidelines and recommendations. In the following article, treatment recommendations for the 5 most common and relevant syndromes in emergency medicine (i.e., suicide, delirium, agitation, stupor, and syndromes due to psychopharmaceutical use) are described based on the German S2-Guideline Emergency Psychiatry that will be published soon.11/2013; 108(8):683-96. DOI:10.1007/s00063-013-0318-z